Kansas, 2015

Hail and Damaging Winds in Kansas, July 25, 2015

July 25, 2015 · NWS DDC · 12 events in 5 counties and zones

A short wave trough in the monsoonal upper flow interacted with an unstable atmosphere to produce thunderstorms, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A short wave trough in the monsoonal upper flow interacted with an unstable atmosphere to produce thunderstorms, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 25, 2:06 PM CST, 7 minutes earlier.

Area forecast discussion, Jul 25, 2:06 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT SAT JUL 25 2015

...UPDATE TO LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1247 PM CDT SAT JUL 25 2015

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS
AGAIN TONIGHT AS SHORT RANGE MODELS INDICATE ANOTHER IN A SERIES OF
H5 VORT MAXIMA EJECTING OUT OF THE ROCKIES INTO THE WESTERN HIGH
PLAINS. ALTHOUGH THE FLOW ALOFT REMAINS FAIRLY WEAK, THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE HIGH PLAINS IN VICINITY OF THE
LEE SIDE TROUGH AS LOW/MID LEVEL LAPSE RATES STEEPEN LATE THIS
AFTERNOON. STORMS ARE THEN PROJECTED TO SPREAD EASTWARD INTO
CENTRAL KANSAS OVERNIGHT. AMPLE INSTABILITY PRESENT WITH MUCAPE
VALUES IN EXCESS OF 2000 J/KG AND FAVORABLE ENOUGH VERTICAL SHEAR
PROFILES WILL HEIGHTEN THE POTENTIAL FOR SEVERE STORMS,
PARTICULARLY FURTHER NORTH AND NORTHWEST IN WEST CENTRAL KANSAS TO
NEAR THE I-70 CORRIDOR WHERE UPPER LEVEL DYNAMICS WILL FAVOR
THE STRONGER STORMS.

MILD TEMPERATURES ARE LIKELY AGAIN TONIGHT WITH LITTLE CHANGE
EXPECTED TO THE GENERAL AIR MASS ACROSS THE REGION. LOOK FOR LOWS
DOWN INTO THE 70S(F) WITH A FEW UPPER 60S(F) POSSIBLE IN LOCATIONS
AFFECTED BY STORMS. ABOVE NORMAL TEMPERATURES CAN BE EXPECTED
SUNDAY AS A PREVAILING SOUTHERLY FLOW CONTINUES TO ENHANCE WARM
AIR ADVECTION INTO THE AREA. HIGHS WILL REACH WELL UP INTO THE
90S(F) WITH NEAR 100F POSSIBLE IN SOME LOCATIONS. WITH SURFACE
DEWPOINTS FORECAST TO REACH THE UPPER 60S(F) TO NEAR 70F IN SOME
LOCALES, A HEAT ADVISORY MAY BE NEEDED FOR A FEW COUNTIES WHERE
HEAT INDICES OF 105 COULD BE REACHED.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 305 PM CDT SAT JUL 25 2015

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
WESTERN KANSAS SUNDAY AS MEDIUM RANGE MODELS INDICATE ONLY SUBTLE
CHANGES TO THE OVERALL WEATHER PATTERN TO FINISH OUT THE WEEKEND.
THE NAM/GFS SHOW THE UPPER LEVEL RIDGE ACROSS THE SOUTH PLAINS
BECOMING A LITTLE MORE AMPLIFIED LATE SUNDAY AS AN UPPER LEVEL
TROUGH OF LOW PRESSURE BEGINS TO DIG SOUTHEAST INTO THE PACIFIC
NORTHWEST. THIS WILL CREATE AN INCREASINGLY DIFLUENT FLOW ALOFT
ACROSS THE HIGH PLAINS OF EASTERN COLORADO, SOUTHWEST NEBRASKA,
AND NORTHWEST KANSAS EFFECTIVELY SHIFTING THE FOCUS FOR ANY
THUNDERSTORM DEVELOPMENT SLIGHTLY NORTHWARD, ESPECIALLY AS THE
SURFACE LOW ACROSS EASTERN COLORADO AND WESTERN KANSAS IS
PROJECTED TO LIFT SLIGHTLY NORTHWARD AS WELL. GENERALLY DRIER
CONDITIONS ARE EXPECTED MONDAY AS THE UPPER LEVEL RIDGE BEGINS TO
BUILD SLIGHTLY NORTHWARD WHILE SHIFTING EASTWARD INTO THE CENTRAL
PLAINS. THUNDERSTORM CHANCES RETURN LATE TUESDAY AS THE
AFOREMENTIONED UPPER LEVEL TROUGH IN THE PACIFIC NORTHWEST SHIFTS
EASTWARD ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS
SENDING AN ATTENDANT COLD FRONT SOUTHWARD INTO NORTHWESTERN
KANSAS.

EXTREMELY WARM TEMPERATURES ARE LIKELY MONDAY AS A PREVAILING LEE
SIDE TROUGH STRENGTHENS DRAWING WARMER AIR NORTHWARD INTO WESTERN
KANSAS PUSHING H85 TEMPERATURES NEAR 30C IN CENTRAL KANSAS TO
SLIGHTLY ABOVE 30C NEAR THE COLORADO BORDER. HIGHS CAN BE EXPECTED
AROUND TO SLIGHTLY ABOVE 100F ACROSS MUCH OF CENTRAL AND SOUTHWEST
KANSAS MONDAY AFTERNOON. DEPENDING ON THE TIMING OF THE APPROACHING
COLD FRONT, HIGH TEMPERATURES COULD BE SLIGHTLY LOWER TUESDAY
AFTERNOON, PARTICULARLY ACROSS WEST CENTRAL KANSAS AND UP NEAR THE I-
70 CORRIDOR. STILL, LOOK FOR HIGHS WELL UP INTO THE 90S(F) TO NEAR
100F WITH THE HOTTEST TEMPERATURES IN SOUTH CENTRAL KANSAS. LOWER
HIGH TEMPERATURES YET CAN BE EXPECTED WEDNESDAY AS THE COLD FRONT
IS PROJECTED TO PUSH THROUGH MUCH OF WESTERN KANSAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1200 PM CDT SAT JUL 25 2015

VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH EARLY THIS
EVENING. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ACROSS WEST CENTRAL AND EXTREME SOUTHWEST KANSAS MID TO LATE
EVENING, POSSIBLY AFFECTING KGCK. ANY STORMS THAT DEVELOP WILL THEN
SPREAD EASTWARD INTO CENTRAL KANSAS OVERNIGHT, POTENTIALLY AFFECTING
KHYS AND KDDC. SOUTH TO SOUTHEASTERLY WINDS OF 5 TO 15KT ARE
EXPECTED THROUGH EARLY SUNDAY AS A SURFACE LOW REMAINS ANCHORED NEAR
AND ALONG THE KANSAS AND COLORADO BORDER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 100  72 102 /  50  20  20  10
GCK  69  99  71 101 /  50  40  40  10
EHA  69  99  70 101 /  50  20  20  10
LBL  71 100  72 102 /  40  20  20  10
HYS  72  99  72 102 /  50  30  40  10
P28  75 101  75 102 /  40  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ030-031-066-
081-090.

&&

SHORT TERM...JJOHNSON
LONG TERM...JJOHNSON
AVIATION...JJOHNSON
Hazardous weather outlook, Jul 25, 2:22 AM CST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
322 AM CDT SAT JUL 25 2015

KSZ030-031-043>046-061>066-074>081-084>090-260830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
322 AM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...
HEAT INDICES APPROACHING 105 DEGREES WILL BE POSSIBLE ACROSS
PORTIONS OF SOUTH CENTRAL KANSAS THIS AFTERNOON.

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
INTO THE OVERNIGHT HOURS. A FEW STORMS MAY BECOME SEVERE WITH HAIL
LARGER THAN THE SIZE OF QUARTERS AND WIND GUSTS ABOVE 60 MPH BEING
THE MAIN CONCERN.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...
HEAT INDICES APPROACHING 105 DEGREES WILL BE POSSIBLE ACROSS
PORTIONS OF SOUTH CENTRAL KANSAS SUNDAY THROUGH TUESDAY.

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE THROUGH NEXT WEEK,
MAINLY FROM THE LATE AFTERNOON INTO THE EARLY OVERNIGHT HOURS. IT
IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BECOME SEVERE.

HAZARDS WEATHER RISK...

  SUNDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT ACROSS
PORTIONS OF THE FORECAST AREA.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Rush

When
July 25, 2:13 PM CST
Where
Rush County, 3.2 mi SSW of Loretta
Measured
1 in hail
Reported by
Public
Coordinates
38.610, -99.210

Hail, Rush

When
July 25, 2:20 PM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
1 in hail
Reported by
Public
Coordinates
38.530, -99.310

Hail, Rush

When
July 25, 2:20 PM CST
Where
Rush County, 4.67 mi SSE of Loretta
Measured
1 in hail
Reported by
Public
Coordinates
38.590, -99.140

Hail, Trego

When
July 25, 3:45 PM CST
Where
Trego County, 12.15 mi WSW of Trego Center
Measured
0.75 in hail
Reported by
Public
Coordinates
38.840, -100.120

Hail, Trego

When
July 25, 4:35 PM CST
Where
Trego County, 5.52 mi SW of Cedar Bluff Res
Measured
1 in hail
Reported by
Public
Coordinates
38.730, -99.880

Hail, Rush

When
July 25, 6:10 PM CST
Where
Rush County, 1.76 mi WNW of La Crosse Hoover Arp
Measured
1 in hail
Reported by
Public
Coordinates
38.540, -99.350

Thunderstorm Wind, Rush

When
July 25, 6:47 PM CST
Where
Rush County, 6.78 mi SSE of Nekoma
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.380, -99.380

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Pawnee

When
July 25, 7:03 PM CST
Where
Pawnee County, Rozel
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.200, -99.400

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Pawnee

When
July 25, 7:15 PM CST
Where
Pawnee County, 0.88 mi NW of Sanford
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.190, -99.330

An 8 inch diameter tree branch was broken by the high wind.

Hail, Ness

When
July 25, 8:00 PM CST
Where
Ness County, 8.29 mi S of Ness City
Measured
1 in hail
Reported by
Public
Coordinates
38.330, -99.900

Winds were also 50 to 55 MPH as the hail was falling.

Hail, Ness

When
July 25, 8:20 PM CST
Where
Ness County, 4.28 mi SSW of Ness City
Measured
0.75 in hail
Reported by
Public
Coordinates
38.390, -99.920

Thunderstorm Wind, Finney

When
July 25, 9:43 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597580, 597581, 597582, 597583, 597584, 597585, 597589, 597590, 597588, 597586, 597587, 597591.